California, 2012

Debris Flows and Flood in California, December 2, 2012

December 2, 2012 · NWS REV · 7 events in 6 counties and zones

A warm and moist flow off of the Pacific brought strong winds, heavy rain, and high elevation snow (mostly above 7000-7500 feet) in the Sierra on the 2nd and 3rd. A widespread 2 to 5 inches of precipitation fell over eastern California.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A warm and moist flow off of the Pacific brought strong winds, heavy rain, and high elevation snow (mostly above 7000-7500 feet) in the Sierra on the 2nd and 3rd. A widespread 2 to 5 inches of precipitation fell over eastern California. The heavy rain brought localized areas of debris flows and flooded roads as well as minor flooding (little or no damage) along the Susan River in and near Susanville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 1, 3:01 PM PST, 9 hours 59 minutes earlier.

Area forecast discussion, Dec 1, 3:01 PM PST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
301 PM PST SAT DEC 1 2012

.SHORT TERM...

POWERFUL STORM APPROACHING THE WEST COAST WILL PUSH INLAND TONIGHT
AND PRODUCE SIGNIFICANT WIND AND PRECIPITATION IMPACTS THRU
SUNDAY...WITH IMPACTS ON SOME RIVERS CONTINUING INTO MONDAY. DETAILS
ON THE PRECIPITATION AND HYDROLOGIC IMPACTS WITH THIS STORM ARE
INCLUDED IN THE HYDROLOGY SEGMENT.

A HIGH WIND WARNING WILL BE ISSUED FOR ALL ZONES IN EASTERN
CA-WESTERN NV AS THE MAIN JET STREAM PUSHES INTO THE SIERRA. WHILE
SOME STRONG GUSTS HAVE ALREADY OCCURRED IN THE RENO ZONE TODAY, THE
GREATEST THREAT FOR DAMAGING WINDS IS EXPECTED LATER TONIGHT THRU
SUNDAY MORNING, WITH SOME STRONG GUSTS CONTINUING INTO SUNDAY
AFTERNOON IN AREAS SOUTH OF HIGHWAY 50. 700 MB FLOW INCREASES TO
70-90 KT AFTER 06Z WITH THE MAJOR DOWNSLOPE SIGNATURES SUCH AS
DECREASING WIND SPEEDS WITH HEIGHT BETWEEN 700-500 MB, AND BASE OF
STABLE LAYER NEAR RIDGE LEVEL ARE SHOWING UP ON THE MODEL
SOUNDINGS. 30 MB AGL WIND SPEEDS ON THE NAM MODEL RANGE FROM 60-70
KT ACROSS NORTHEAST CA- NORTHWEST NV, AND 70-85 KT FROM THE SIERRA
TO THE LEE SIDE VALLEYS OF WESTERN NV. THE GFS IS LESS INTENSE
WITH THE 30 MB AGL WINDS BUT STILL SHOWS A BROAD AREA OF 50-70 KT
FROM SURPRISE VALLEY SOUTHWARD ALONG THE HIGHWAY 395 CORRIDOR. AS
THE RAIN BEGINS TO INTENSIFY FROM NORTH TO SOUTH TONIGHT, IT WILL
REDUCE THE OVERALL WINDS, BUT SOME STRONG GUSTS COULD STILL OCCUR
EVEN WHILE RAIN IS FALLING.

FOR THE WEST CENTRAL NV BASIN, THE STRONGEST WINDS MAY BE MORE
CONFINED TO THE FERNLEY-SILVER SPRINGS AREA, BUT DUE TO THE
OVERALL INTENSITY OF THIS INCOMING STORM, HAVE DECIDED TO INCLUDE
THIS ZONE IN THE WARNING AS WELL. DUE TO WET GROUND FROM RECENT
HEAVY RAIN, THE THREAT EXISTS FOR SOME LARGE TREES TO BE UPROOTED
ESPECIALLY AROUND THE TAHOE BASIN AND PORTIONS OF NORTHEAST CA.

THE WINDS WILL DECREASE FROM NORTH TO SOUTH DURING THE DAY ON
SUNDAY, WITH MUCH LIGHTER WINDS EXPECTED SUNDAY NIGHT AND MONDAY.
MJD

&&

.HYDROLOGY...

NO SIGNIFICANT CHANGE TO THE RIVER FORECASTS SINCE YESTERDAY.

MAIN POINTS FOR TONIGHT AND SUNDAY...
* HEAVY RAIN WITH HIGH SNOW LEVELS.

* FLOOD WARNING FOR THE SUSAN AND TRUCKEE RIVERS.
  MAJOR FLOODING ALONG THE TRUCKEE RIVER NEAR TRUCKEE.
  MODERATE FLOODING FOR THE TRUCKEE AT VISTA AND STEAMBOAT CREEKS.
  MINOR FLOODING FOR THE TRUCKEE RIVER AT RENO.
  MODERATE FLOODING FOR THE SUSAN RIVER AT SUSANVILLE.

* FLOODING OF SMALL CREEKS AND STREAMS ALONG AND WEST OF HIGHWAY 395.

* ROCK AND MUD SLIDES NEAR STEEP TERRAIN AND BURN SCARS.

FLOOD WARNINGS REMAIN IN EFFECT FOR THE TRUCKEE AND SUSAN RIVERS.
THE MOST SERIOUS FLOODING WILL OCCUR ALONG THE TRUCKEE RIVER AT
TRUCKEE. THE TRUCKEE RIVER AND STEAMBOAT CREEKS ON THE EAST SIDE OF
RENO-SPARKS ARE THE BIGGEST FLOOD CONCERNS IN WESTERN NEVADA. SEE
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE SPECIFIC DETAILS.

MODELS REMAIN IN GOOD AGREEMENT WITH HEAVY RAIN MOVING INTO WESTERN
LASSEN/PLUMAS COUNTIES THIS EVENING. MODELS ARE A BIT SLOWER AND DO
SHOW MORE SHADOWING FOR AREAS SOUTH OF INTERSTATE 80 TONIGHT...WITH
RAIN CROSSING INTO WESTERN NEVADA EARLY SUNDAY MORNING. HEAVIEST
PRECIPITATION WILL OCCUR IN THE SIERRA FROM 2 AM-2 PM SUNDAY WHILE
IN THE RENO-CARSON CITY AREA THE HEAVIEST PRECIPITATION WILL OCCUR
FROM 7 AM-3 PM SUNDAY.

TOTAL RAINFALL AMOUNTS FOR THROUGH SUNDAY ARE AS FOLLOWS...
*  LAKE TAHOE BASIN TO WESTERN LASSEN COUNTY...3 TO 5 INCHES
   WITH UP TO 8 INCHES POSSIBLE ALONG AND WEST OF HIGHWAY 89.
*  HIGHWAY 395 FROM LASSEN COUNTY TO RENO-CARSON CITY AND NORTHERN
   MONO COUNTY...1 TO 2 INCHES ON VALLEY FLOORS WITH 2 TO 4 INCHES
   IN THE FOOTHILLS WEST OF HIGHWAY 395.
*  THE NEVADA BASIN AND RANGE...INCLUDING LYON...PERSHING AND
   CHURCHILL COUNTIES...UP TO 1 INCH.

SNOW LEVELS ARE AT 8500-9000 FEET BASED ON PROFILER DATA OVER
CALIFORNIA AND MOUNTAIN TOP OBSERVATIONS IN THE SIERRA.  THE MORNING
SOUNDING AT OAKLAND SHOWED A SNOW LEVEL NEAR 9600 FEET, SO THERE IS
STRONG CONFIDENCE THE WARM MOIST PLUME WILL KEEP SNOW LEVELS AT
LEAST ABOVE 8000 FEET AND WILL LIKELY REMAIN SOMEWHERE BETWEEN 9000
AND 10000 FEET FOR A DECENT PORTION OF THE STORM. THE ONLY
EXCEPTION WILL BE NEAR THE SIERRA CREST WHERE VERY HEAVY
PRECIPITATION CAN DRAG SNOW LEVELS DOWN 500-1000 FEET.

WITH THE RISING SNOW LEVELS, SNOW THAT ACCUMULATED ABOVE 7000 FEET
FRIDAY WILL BEGIN TO MELT AS WELL. THIS WILL ADD TO RUNOFF
POTENTIAL SUNDAY MORNING AND AFTERNOON. HYDROLOGISTS AT CNRFC IN
SACRAMENTO ESTIMATE THE SNOW MELT COULD ADD APPROXIMATELY 10-15%
TO FLOWS FOR THE TRUCKEE. SNOW LEVELS WILL QUICKLY DROP ONCE THE
FRONT ARRIVES LATE SUNDAY AFTERNOON, WHICH WILL GREATLY REDUCE
RUNOFF AND THE POTENTIAL FOR ADDITIONAL FLOODING. PRECIPITATION
WILL TAPER TO ISOLATED OR SCATTERED SHOWERS MAINLY NEAR THE
SIERRA FROM LATE SUNDAY AFTERNOON THRU THE EVENING, WITH DRY
CONDITIONS EXPECTED OVERNIGHT THROUGH MONDAY.

ABOVE THE SNOW LEVEL, NEAR 2 FEET OF HEAVY WET SNOW SHOULD
ACCUMULATE. HOWEVER SINCE THIS IS ABOVE MOST OPEN ROADS IN THE
HIGHER ELEVATIONS OF THE SIERRA WILL HOLD OFF ON ANY WINTER
WEATHER STATEMENTS. BRONG/MLF/HOON

&&

.LONG TERM...TUESDAY THROUGH SATURDAY...

A FINAL WAVE OF ENERGY EJECTS FROM LOW PRESSURE OUT OF THE GULF OF
ALASKA TUESDAY INTO WEDNESDAY. WHILE SIGNIFICANT MOISTURE PLUME FROM
THE CENTRAL PACIFIC WILL REMAIN DIRECTED TOWARDS NORTHERN CALIFORNIA
AND WESTERN NEVADA, SUPPORTING DYNAMICS ASSOCIATED WITH THE JET WILL
BE MUCH WEAKER THAN THE PREVIOUS BOUTS OF LOW PRESSURE MOVING
THROUGH THE PATTERN. MEDIUM RANGE MODELS CONTINUE TO PLACE THE JET
STREAM ALONG THE NORTHERN REACHES OF THE FORECAST AREA. PAST RUNS
HAVE SHOWN AN INCREASING TREND WITH THE MOST RECENT RUN MAINTAINING
JET SPEEDS AROUND 100 KNOTS.

THIS WILL RESULT IN A WARM, FAST MOVING SYSTEM THAT WILL QUICKLY
MOVE THROUGH NORTHERN CALIFORNIA AND WESTERN NEVADA.  THE SPEED OF
THE SYSTEM WILL LIMIT THE AMOUNT OF PRECIPITATION THE AREA RECEIVES
WITH UP TO A HALF INCH OF LIQUID POSSIBLE ALONG THE SIERRA CREST AND
A TENTH OR TWO IN THE FOOTHILLS. ALSO, SNOW LEVELS WILL CONTINUE TO
BE FAIRLY HIGH ABOVE 7500 FEET AS A RESULT OF THE NORTHERLY JET
PLACEMENT. FLOW ALONG RIVERS AND STREAMS WILL BE HIGHER THAN
TYPICAL DUE TO ANTECEDENT SOIL MOISTURE AND INCREASED RUNOFF.
HOWEVER, RIVER LEVELS NOT EXPECTED TO RISE AS MUCH COMPARED TO
THIS WEEKEND, WITH ADDITIONAL FLOODING UNLIKELY.

THE OVERALL PATTERN SHIFTS AS RIDGING BUILDS OFF SHORE FROM MIDWEEK
INTO NEXT WEEKEND. ALTHOUGH WEAK TROUGHS WILL MOVE THROUGH THE
REGION, THIS IS AN UNFAVORABLE PATTERN FOR SIGNIFICANT PRECIPITATION
FOR THE FORECAST REGION AND WILL ALLOW FOR SOME DRYING TO OCCUR.
BOYD
&&

.AVIATION...
SHOWERS HAVE TAPERED OFF OVER THE SIERRA BETWEEN STORM SYSTEMS. THE
NEXT WAVE WILL BEGIN OVERNIGHT AND CONTINUE THROUGH SUNDAY AFTERNOON
RETURNING SIERRA TERMINALS TO MVFR/IFR CONDITIONS.

GUSTY WINDS REMAIN ACROSS MUCH OF THE AREA BUT HAVE DECREASED FROM
EARLY SATURDAY AFTERNOON MAXIMUMS. THAT WILL CHANGE TONIGHT AS
DOWNSLOPE WINDS DEVELOP AHEAD OF THE NEXT UPPER WAVE. IN THE SIERRA
WINDS ARE LIKELY TO GUSTS TO 35-45 KTS DURING THE EARLY MORNING
HOURS. IN THE LEE OF THE SIERRA WIND GUSTS WILL INCREASE OVERNIGHT
AND COULD REACH 55-65 KTS FROM KRNO SOUTH TO NEAR KMMH. TO THE EAST
THE GUSTS WILL BE SLIGHTLY LOWER. RIDGE GUSTS OVER THE SIERRA COULD
REACH 120 KT OR HIGHER OVERNIGHT INTO SUNDAY MORNING. WITH SURFACE
WINDS INITIALLY FROM THE SOUTH IN THE LEE SIDE OF THE SIERRA AND
WINDS ALOFT MORE SOUTHWEST, LOW LEVEL WIND SHEAR IS A GOOD
POSSIBILITY ALONG WITH MOUNTAIN TURBULENCE ALONG THE SIERRA AND
DOWNSTREAM.

CEILINGS/VISIBILITIES WILL BEGIN TO DECREASE OVERNIGHT IN THE SIERRA
AS THE NEXT WAVE MOVES IN DROPPING CONDITIONS BELOW VFR BY LATE
EVENING AND TO IFR BY 08-10Z. CONDITIONS WILL DETERIORATE FURTHER
LATER SUNDAY MORNING AS HEAVY RAIN MOVES INTO THE REGION WITH SNOW
LIKELY ABOVE 9500 FEET. THIS HEAVY PCPN WILL SPILL INTO WRN NV AS
WELL SUNDAY AND LOWER CONDITIONS TO MVFR AT TIMES.

WINDS SHOULD SLOW DURING BOUTS OF HEAVIER RAIN, BUT IN BETWEEN THE
BANDS OF HEAVIER RAIN SOME RAPID INCREASES IN WINDS ARE LIKELY,
ESPECIALLY IN THE LEE OF THE SIERRA WHERE MODEL FORECASTS SHOW
75 TO 80 KNOTS WITHIN 2000 FEET OF THE SURFACE. BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 10 AM PST SUNDAY NVZ005.

     HIGH WIND WARNING UNTIL 10 AM PST SUNDAY NVZ002.

     FLOOD WATCH FROM 10 PM PST THIS EVENING THROUGH SUNDAY AFTERNOON
     NVZ002-003.

     HIGH WIND WARNING UNTIL 4 PM PST SUNDAY NVZ001-004.

     HIGH WIND WARNING UNTIL 10 AM PST SUNDAY NVZ003.

CA...HIGH WIND WARNING UNTIL 10 AM PST SUNDAY CAZ070-071.

     FLOOD WATCH THROUGH SUNDAY MORNING CAZ071.

     HIGH WIND WARNING UNTIL 4 PM PST SUNDAY CAZ073.

     FLOOD WATCH FROM 10 PM PST THIS EVENING THROUGH SUNDAY AFTERNOON
     CAZ073.

     HIGH WIND WARNING UNTIL 10 AM PST SUNDAY CAZ072.

     FLOOD WATCH FROM 10 PM PST THIS EVENING THROUGH SUNDAY AFTERNOON
     CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Dec 1, 6:38 AM PST, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
638 AM PST SAT DEC 1 2012

CAZ070>073-NVZ001>005-021200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
638 AM PST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM WILL CONTINUE TO AFFECT THE REGION TODAY
AND TONIGHT BRINGING STRONG DAMAGING WINDS TO THE EASTERN SIERRA
AND WESTERN NEVADA. PLEASE REFER TO THE HIGH WIND WARNING AND
WIND ADVISORIES FOR INFORMATION ON THE STRONG DAMAGING WINDS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY PRECIPITATION AND VERY STRONG WINDS WILL CONTINUE ON SUNDAY.
DUE TO THE HEAVY RAINFALL THAT HAS OCCURRED FLOODING IS FORECAST
FOR LOCATIONS ACROSS THE REGION SUNDAY INTO MONDAY. PLEASE REFER
TO THE FLOOD WARNINGS THAT HAVE BEEN ISSUED FOR INFORMATION ON
THE EXPECTED IMPACTS OF THE FLOODING.

ANOTHER...WEAKER...SYSTEM WILL MOVE INTO THE REGION TUESDAY INTO
WEDNESDAY BRINGING ANOTHER CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
AS THIS MAJOR SYSTEM MOVES THROUGH THE REGION...WEATHER SPOTTERS ARE
REQUESTED TO REPORT SNOWFALL...PRECIPITATION...STRONG WINDS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.

O'HARA

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 3 debris flow, 1 flood. Local standard time, as filed.

High Wind, Surprise Valley

When
December 2, 1:00 AM PST to 4:00 AM PST
Where
Surprise Valley forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
RAWS
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

The Surprise RAWS reported winds gusting to between 65 and 90 mph.

High Wind, Lassen/Eastern Plumas/Eastern Sierra

When
December 2, 1:00 AM PST to 6:00 AM PST
Where
Lassen/Eastern Plumas/Eastern Sierra forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
RAWS
Coordinates
40.086, -120.650 (the zone’s center; the record gives no point)

Wind gusts between 62 and 87 mph were indicated by the Pierce RAWS with 63 mph at the Rice Canyon RAWS. Meanwhile, along highway 395 winds gusted as high as 70 mph (Doyle RAWS).

High Wind, Mono

When
December 2, 2:00 AM PST to 11:00 AM PST
Where
Mono forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

High winds and localized damage were reported from Lee Vining northward on the 2nd. Winds gusted between 60 and 75 at the Walker RAWS and between 59 and 62 at the Bridgeport RAWS and in Lee Vining. Broken tree branches were noted in Lee Vining while shingles were torn from the roof of several buildings. At the higher elevations of Mammoth Mountain, winds gusted to around 150 mph.

Flood, Modoc

When
December 2, 7:51 AM PST
Where
Modoc County, 5 mi S of Ft Bidwell to 0.94 mi SSW of Ft Bidwell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.798, -120.150

Water washed over highway 1 between Cedarville and Fort Bidwell in multiple areas. In some areas, the water was over 20 feet wide. A spotter just northeast of Fort Bidwell reported 1 inch of rain between 0100PST and 0700PST, with 1.5 to 1.8 inches in 24 hours in Cedarville and Fort Bidwell.

Debris Flow, El Dorado

When
December 2, 9:41 AM PST
Where
El Dorado County, 2.27 mi NW of Fallen Leaf to 2.37 mi NNW of Fallen Leaf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.945, -120.097

The California Highway Patrol reported boulders on highway 89 near Emerald Bay State Park. An estimated 2 to 3 inches of precipitation was reported (SNOTEL/RAWS observations), mostly within the previous 12 hours.

Debris Flow, Plumas

When
December 2, 11:00 AM PST
Where
Plumas County, 0.51 mi ENE of Graeagle to 0.67 mi E of Graeagle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.772, -120.611

Mudslide on highway 70 between Blairsden and Portola. A 24-hr rainfall of 3.20 inches fell near Sloat through the morning of the 2nd.

Debris Flow, Plumas

When
December 2, 11:17 AM PST
Where
Plumas County, 0.92 mi NW of Chilcoot to 0.59 mi NNW of Chilcoot
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.810, -120.141

The California Highway Patrol reported boulders the size of a motor cycle on Frenchman Lake Road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427395, 427397, 427400, 427742, 427754, 427741, 427740.